Texas, 2023Drought in Texas, September 1 to 30, 2023
September 1 to 30, 2023 · NWS SJT · 20 events in 20 counties and zones
The drought intensified across much of west central Texas during the month of September and eased up a little toward the end of the month.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought intensified across much of west central Texas during the month of September and eased up a little toward the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:13 PM CST, 47 minutes earlier.
Area forecast discussion, Aug 31, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1213 AM CDT Fri Sep 1 2023
...New AVIATION...
.SHORT TERM...
(This evening through Friday)
Issued at 228 PM CDT Thu Aug 31 2023
Very quiet weather continues through Friday. Upper level ridging
will remain in control resulting in hot and dry conditions. Lows
this morning dipped down into the lower to mid 60s across much of
the Concho Valley, northern Edwards Plateau, and northwestern Hill
Country. With clear skies and light winds tonight expect similar
temperatures to dip back down into the 60s. Highs tomorrow will be
in the upper 90s to lower 100s under mostly sunny skies.
&&
.LONG TERM...
(Friday night through next Thursday)
Issued at 248 PM CDT Thu Aug 31 2023
Expect hot and dry conditions to continue through the upcoming
holiday weekend. The ridge aloft from New Mexico into the central
Plains will be eroded during the weekend. This will occur as an
upper trough develops over the western CONUS, and a weak upper low
moves from near the Texas/Louisiana border toward north-central
Texas. Mostly clear skies are expected over our area Saturday
through Monday, with above normal temperatures. Daily highs will be
mostly 100-103 degrees across much of our area. With the forecast
strength of the 850mb thermal ridge, will have to monitor for the
possibility of temperatures being a little hotter than this, and for
the potential need to re-issue Heat Advisories for some of our area.
As the western CONUS trough progresses east early next week, the
aforementioned Texas low will open into a trough and lift northeast
into eastern Oklahoma/Arkansas. Temperatures should be a few degrees
lower by Wednesday and Thursday, but will still be above normal.
The GFS and ECMWF differ with the forecast details in the Wednesday/
Thursday time frame. While both models redevelop an upper high over
northern Mexico into southern New Mexico and southeastern Arizona,
the GFS shows a possibility of an embedded disturbance entering our
area, on the eastern periphery of the high. In addition, the GFS
tries to bring the trailing portion of of a cold front south toward
the Red River. This may lead to a low chance for showers and
thunderstorms in parts of our area. The ECMWF shifts the high a
little farther east, and with the associated subsidence, suggests a
continuation of dry conditions for our area. At this time, going
with the blended model consensus which keeps rain chances minimal in
our area.
&&
.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Fri Sep 1 2023
VFR conditions expected for the next 24 hours. Light winds
overnight should become southerly in the morning, then shift
easterly in the afternoon, but remain at or below 10KT.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 100 70 100 71 / 0 0 0 0
San Angelo 101 70 100 71 / 0 0 0 0
Junction 101 69 100 71 / 0 0 0 0
Brownwood 100 70 100 69 / 0 0 0 0
Sweetwater 102 71 102 72 / 0 0 0 0
Ozona 97 71 97 70 / 0 0 0 0
Brady 99 70 99 71 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...42
LONG TERM....19
AVIATION...SK
Hazardous weather outlook, Aug 31, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Thu Aug 31 2023
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Thu Aug 31 2023
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Dry and hotter conditions are expected for the rest of this week
into the first part of next week. This will result in elevated
fire weather conditions, primarily during the afternoon and
evening hours each day. Daily highs will be at or above 100
degrees across much of the area Friday through Monday. This will
bring an increased potential for heat-related illnesses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Shackelford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of September.
Drought, Nolan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Nolan County during the month of September.
Drought, Taylor
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of September.
Drought, Callahan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Callahan County during the month of September.
Drought, Sterling
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of September.
Drought, Coke
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coke County during the month of September.
Drought, Runnels
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Runnels County during the month of September.
Drought, Coleman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Coleman County during the month of September.
Drought, Brown
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across Brown County during the month of September.
Drought, Irion
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Irion County during the month of September.
Drought, Tom Green
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of September.
Drought, Concho
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Concho County during the month of September.
Drought, McCulloch
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme drought conditions across McCulloch County during the month of September.
Drought, San Saba
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across San Saba County during the month of September.
Drought, Crockett
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Crockett County during the month of September.
Drought, Schleicher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Schleicher County during the month of September.
Drought, Sutton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sutton County during the month of September.
Drought, Menard
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of September.
Drought, Mason
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Mason County during the month of September.
Drought, Kimble
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Kimble County during the month of September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in California, September 1 to 2, 20233 deaths · 9 events
- Flash Flooding and Hail in Nevada, September 1 to 2, 20232 deaths · $674,000 · 54 kt wind · 18 events
- Flash Flooding and Dust Storm in California, September 1, 2023$30 million · 52 kt wind · 25 events
- Wildfire in Washington, September 1 to 11, 2023$75 million · 2 events
- Wildfire in Idaho, September 1 to 25, 2023$24 million · 1 event
- Drought in Louisiana, September 1 to 30, 2023$7.0 million · 9 events
- Wildfire in Colorado, September 1 to 5, 2023$4.0 million · 1 event
- Flash Flooding and Damaging Winds in California, September 1 to 2, 2023$1.2 million · 72 kt wind · 25 events
- Wildfire in Washington, September 1 to 5, 2023$2.4 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, September 1 to 30, 2023$1.0 million · 1 event
- Drought in Kansas, September 1 to 30, 2023$950,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138957, 1138959, 1138960, 1138961, 1138962, 1138965, 1138967, 1138968, 1138970, 1138971, 1138972, 1138973, 1138975, 1138976, 1139588, 1139589, 1139590, 1139591, 1139592, 1139593.